One of the recommended second-line therapies for patients with type 2 diabetes puts patients at risk for diabetic ketoacidosis (DKA) a serious condition in which too much acid builds up in the blood.
The therapies, known as SGLT2 inhibitors, include the brand names Invokana and Invokamet. The drugs work by removing excess glucose from the blood and excreting it through the urine. The medications are only indicated for patients with type 2 diabetes, but they are being prescribed off-label as well as studied in some patients with type 1 diabetes.
But the vast majority of patients taking SGLT2 inhibitors are type 2 diabetics. While rare, DKA has been reported in patients taking these medications. An analysis published in the journal Diabetes Care found 39 cases of DKA among 11,197 people taking the drugs.
Reported symptoms included nausea and vomiting, though researchers said it was unclear if the symptoms were a cause, contributor or consequence of the DKA. Also, two thirds of the patients had some event such as surgery, an insulin dose reduction, or weight loss, that could have triggered DKA.
In June, the Food and Drug Administration (FDA) strengthened earlier warnings that SGLT2 inhibitors could increase the risk of DKA, a condition that, if left untreated, can lead to diabetic coma and death.
Researchers said that because of this obvious risk, recognizing symptoms of DKA in patients taking SGLT2 inhibitors is vital. But it also may be tricky. “We would recommend a high index of suspicion for DKA in patients taking SGLT2 inhibitors with unexplained malaise or gastrointestinal symptoms and recommend measuring urine or plasma ketones in that setting,” the researchers wrote.
And while the risk of DKA in patients taking SGLT2 inhibitors is “unusual,” the researchers said, doctors should teach their patients what symptoms to look for and the type of events that may trigger DKA.